Maryland, 2021

Flash Flooding and Flooding in Maryland, June 10, 2021

June 10, 2021 · NWS LWX · 12 events in 4 counties and zones

A slow moving cold front dropped into the area from the northeast. The airmass was very warm and humid ahead of the boundary, and that led to the development of showers and thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front dropped into the area from the northeast. The airmass was very warm and humid ahead of the boundary, and that led to the development of showers and thunderstorms with heavy rainfall. The storm motion was slow due to light winds aloft, so the heavy rain led to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 9:33 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 10, 9:33 AM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Thu Jun 10 2021

.SYNOPSIS...
A backdoor front will drop down into our region today and
remain nearby through Friday night. High pressure builds briefly
back into our region on Saturday before a couple of fronts
impact our region Sunday into Tuesday. High pressure will build
into region Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM update: Previous forecast remains on track. The Flash
Flood Watch for this afternoon into tonight has been expanded
slightly, and may eventually need to be expanded further south
and west. Previous discussion follows...

A backdoor cold front will drop down into our region this
afternoon. The front will slowly move south through our region
this afternoon and into this evening. As the front moves
southward, showers and thunderstorms will form along and north
of the boundary. An easterly flow on the north side of the
boundary will lead to increasing precipitable water with values
reaching as high as 2.25 inches along and east of the Blue Ridge
Mountains. A southerly flow south of the front will lead to
continued overrunning precipitation and will combine with a
shortwave dropping into our region to produce showers and
thunderstorms capable of producing areas of heavy rainfall. The
best chance for continued shower/thunderstorm development will
be areas along and just north of the front. The location of
heaviest rainfall will be heavily dependent on where the front
is located and whether boundary will stall nearby our region at
any point. PW's values above 2 inches will combine with slow
storm motion to bring a scattered threat for flash flooding this
afternoon and into this evening. The highest risk areas for
flooding will be parts of our region that have received
significant rainfall which is spread out due to the scattered
nature of showers and thunderstorms the past few days. CAMs
suggest the potential that parts of our region could see between
two to 4 inches in a 3 to 6 hour period this afternoon and
evening. An initial Flash Flood Watch has been issued for parts
of our region along and north of I-66 and southern MD from noon
this afternoon and midnight. The flood watch may need to
expanded further southward by subsequent shifts to handle a
flood threat that may occur on Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front is expected to be located down along the VA/NC border
by Friday morning. Showers and isolated thunderstorms are
expected to continue impacting our region on Friday. Although
the overrunning precipitation threat will shift further
southward, an upper trough will combine with PWs near two
inches to bring continued development of showers capable of
producing heavy rainfall for all of our region on Friday. The
heaviest shower threat will likely shift further southward over
central Virginia where we have seen multiple rounds of
thunderstorms and showers over the past few days. Flash Flood
guidance in these areas are generally in the 1.5 to 2.5 inch
range for the 1hr and 3 hr FFG. The combination of high PW along
with the upper level trough will lead to a continued threat for
flooding on Friday. WPC currently has a good portion of our
region in a slight risk for flooding which means scattered
incidents of flash flooding will be possible. Cooler
temperatures are expected on Friday with afternoon highs in the
70s and lows in the 60s.

As we progress further into the afternoon and evening periods
on Friday, the front will continue to shift further southward
away from our region while high pressure slow builds in from the
north. The threat for showers to form will start to taper off
Friday evening and into early Saturday. I expect mainly dry
conditions by Saturday morning with a slight chance for a shower
down in parts of central Virginia. A few showers or sprinkles
can't be ruled out during the day on Saturday as a weak
shortwave is forecast to drop into our region during this
period. The main limiting factor for further shower development
will be winds become more northerly on Saturday leading drying
conditions. Temperatures will rebound a little on Saturday as
our region observes some clearing allowing temperatures to rise
up into the lower 80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Relatively busy period in the long term. Sunday starts dry, but
a cold front dropping southeastward from the northwest will
likely bring scattered showers and thunderstorms to the region
during the afternoon and evening. Timing is still a bit
uncertain, as is any severe weather risk, but it is in the back
of our minds. Highs should be back above normal, with mid 80s
common and some areas edging to the upper 80s. Despite the
front, lows Sunday night will remain mild, with most areas in
the 60s.

High pressure looks to briefly dominate Monday, with dry
conditions and continued warmth. Highs again mostly in the mid
to upper 80s. Lows will again be in the 60s for the most part.

By Tuesday, another cold front slides southeast across the
region, with another chance of showers and thunderstorms. Still
some timing and development extent questions with this one as
well. This system should have a little more impact, with highs
dropping back slightly into the low-mid 80s. Lows Tuesday night
drop in the 50s to lower 60s.

Canadian high pressure then builds into the region for
Wednesday, with temps closer or perhaps slightly below normal
and dry conditions. Highs mostly near 80 give or take a couple
degrees.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR ceilings along with light and variable winds are expected
today. A cold front will drop into the region this afternoon
bringing a shift in wind direction out of the east. When winds
become more easterly later this afternoon and into this evening,
moisture advection will increase leading to lowering in
ceilings. MVFR ceilings are expected to build into all of our
terminals late this evening and continue into Friday with IFR
conditions possible. Further restrictions will be possible
within heavy rainfall. The threat for showers and thunderstorms
should taper off late Friday and into Saturday for most
terminals with CHO holding on to a chance for precipitation into
Saturday. Ceilings should start to rise on Saturday as winds
become more northerly behind the frontal passage.

Mostly VFR expected Sunday/Monday, but showers and perhaps a
thunderstorm may result in sub-VFR conditions later Sunday and
Sunday night as a cold front passes.

&&

.MARINE...
No small craft conditions are expected at this time for our
waters today. A surge of near SCA conditions will be possible
Friday evening and into Saturday as our region becomes
positioned between a high pressure to the north and a low to the
south.

Winds should mostly be sub SCA Sunday and Monday despite the
passage of a weak front.

&&

.TIDES/COASTAL FLOODING...
Persistent easterly flow will likely elevate water levels over
the next two days as water builds at the mouth of the bay.
Southerly flow will then push water northward up the bay over
the weekend. This combination may result in some minor tidal
flooding, mainly at the sensitive sites.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ001-003>006-011-
     013-014-016>018-501>506.
VA...Flash Flood Watch through this evening for VAZ027-028-030-031-
     052>054-501-505-506.
     Flash Flood Watch from 3 PM EDT this afternoon through this
     evening for VAZ026-029-038>040-507.
WV...Flash Flood Watch through this evening for WVZ050>053-055-
     501>504.
     Flash Flood Watch from 3 PM EDT this afternoon through this
     evening for WVZ505-506.
MARINE...Flash Flood Watch through this evening for ANZ535.

&&

SYNOPSIS...JMG
NEAR TERM...KJP/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...RCM/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 10, 12:42 PM EST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
142 PM EDT Thu Jun 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect noon to midnight for the
District of Columbia, northern Virginia, and Maryland west of the
Chesapeake. Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon to midnight for
northern, northwestern, and portions of central Virginia...as well
as eastern West Virginia...and Maryland west of the Chesapeake.
Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ001-501-502-VAZ503-504-WVZ501>506-111000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon through midnight.
Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jun 10, 1:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     1 NNW HISTORIC ELLICOTT 39.28N  76.80W
06/10/2021                   HOWARD             MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF COURT
            HOUSE DRIVE AND ELLICOTT MILLS DRIVE. ANOTHER TREE WAS
            REPORTED DOWN NEAR THE INTERSECTION OF CHURCH ROAD AND
            SYLVAN LANE.

&&

EVENT NUMBER LWX2104272

DH
Local storm report, Jun 10, 1:36 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     JESSUP                  39.15N  76.78W
06/10/2021                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            A TREE WAS REPORTED DOWN ON MD-175 JESSUP ROAD NEAR OLD
            JESSUP ROAD.

&&

EVENT NUMBER LWX2104273

DH

The radar

The Sterling radar (KLWX), 86 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

9 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
June 10, 2:10 PM EST to 4:10 PM EST
Where
Baltimore County, 3.47 mi N of Sparrows Pt to 1.7 mi W of Kenwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.320, -76.590

Water was higher than fences in the area of Hillen Road and 35th Street. There were dozens of streets closed in the northeast side of Baltimore City per DPW.

Flood, Baltimore

When
June 10, 2:17 PM EST to 5:17 PM EST
Where
Baltimore County, 0.88 mi WSW of Oakleigh to 0.89 mi WSW of Oakleigh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.393, -76.564

Maryland Route 542 Loch Raven Boulevard flooded at Joan Avenue.

Flood, Baltimore

When
June 10, 2:20 PM EST to 4:20 PM EST
Where
Baltimore County, 0.28 mi E of Oakleigh
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.399, -76.545

Vehicle was stranded in high water near the intersection of Joppa Road and Satyr Hill Road.

Flood, Montgomery

When
June 10, 2:20 PM EST to 4:20 PM EST
Where
Montgomery County, 1.34 mi SW of Parkwood to 1.36 mi SW of Parkwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.007, -77.098

The southbound lanes of MD-355 Rockville Pike at Cedar Lane were closed due to high waters.

Flood, Baltimore

When
June 10, 2:25 PM EST to 4:25 PM EST
Where
Baltimore County, 0.6 mi SSE of Oakleigh to 0.61 mi SSE of Oakleigh
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.392, -76.547

High water was reported in the 2300 Block of Ellen Avenue and the road was impassable.

Flood, Baltimore

When
June 10, 2:36 PM EST to 4:36 PM EST
Where
Baltimore County, 0.7 mi E of Oakleigh to 0.72 mi E of Oakleigh
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.400, -76.537

Cars were stranded in water in the parking lot of the Harford Hills Elementary School.

Flash Flood, Carroll

When
June 10, 2:39 PM EST to 4:39 PM EST
Where
Carroll County, 0.87 mi NE of Cranberry Station to 0.94 mi SW of Mexico
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.590, -76.970

The water level on Cranberry Branch near Westminster rose to 5.9 feet in about 90 minutes, which is above the flood stage of 5 feet. Water approached basements and an access road was flooded as well. The Carroll County 911 Center also reported about a dozen calls for roads that were impassable due to high water.

Flood, Baltimore

When
June 10, 2:54 PM EST to 4:54 PM EST
Where
Baltimore County, 0.18 mi ESE of Parkville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.379, -76.547

A car was stranded in water near the intersection of Harris Avenue and Rader Avenue.

Flood, Carroll

When
June 10, 3:35 PM EST to 6:35 PM EST
Where
Carroll County, 1.06 mi E of Union Mills to 1.1 mi E of Union Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.670, -77.010

Deep Run Road was flooded and impassable.

Flood, Carroll

When
June 10, 3:51 PM EST to 6:51 PM EST
Where
Carroll County, 0.46 mi ENE of Cranberry Station to 0.51 mi NE of Cranberry Station
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.584, -76.973

A water rescue took place near the intersection of Old Manchester Road and Lucabaugh Mill Road.

Flash Flood, Charles

When
June 10, 4:22 PM EST to 6:22 PM EST
Where
Charles County, 1.14 mi ESE of St Charles
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.596, -76.899

A vehicle was stranded in high water along the roadway n ear the intersection of Bannister Circle and Manning Court.

Flood, Baltimore

When
June 10, 5:30 PM EST to 8:30 PM EST
Where
Baltimore County, 0.58 mi WNW of Cub Hill to 0.51 mi WSW of Notch Cliff
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.424, -76.529

Cub Hill Road was closed due to flooding and debris near Cromwell Bride Road and Glen Arm Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954189, 954191, 954192, 954195, 954193, 954199, 954495, 954197, 954499, 954500, 954497, 954501.